Open Access
Translator Disclaimer
September 2005 Hitting and return times in ergodic dynamical systems
N. Haydn, Y. Lacroix, S. Vaienti
Ann. Probab. 33(5): 2043-2050 (September 2005). DOI: 10.1214/009117905000000242


Given an ergodic dynamical system (X,T,μ), and UX measurable with μ(U)>0, let μ(UU(x) denote the normalized hitting time of xX to U. We prove that given a sequence (Un) with μ(Un)→0, the distribution function of the normalized hitting times to Un converges weakly to some subprobability distribution F if and only if the distribution function of the normalized return time converges weakly to some distribution function , and that in the converging case, $$(⋄)\qquad F(t)=\int_{0}^{t}\bigl(1-\tilde{F}(s)\bigr)\,ds,\qquad t\ge0.$$ This in particular characterizes asymptotics for hitting times, and shows that the asymptotics for return times is exponential if and only if the one for hitting times is also.


Download Citation

N. Haydn. Y. Lacroix. S. Vaienti. "Hitting and return times in ergodic dynamical systems." Ann. Probab. 33 (5) 2043 - 2050, September 2005.


Published: September 2005
First available in Project Euclid: 22 September 2005

zbMATH: 1130.37305
MathSciNet: MR2165587
Digital Object Identifier: 10.1214/009117905000000242

Primary: 28D05 , 37A05 , 37A50 , 60F05

Keywords: asymptotic distribution , hitting , Kac , return times

Rights: Copyright © 2005 Institute of Mathematical Statistics


Vol.33 • No. 5 • September 2005
Back to Top